Minnesota, 2006

Drought in Minnesota, August 1 to 29, 2006

August 1 to 29, 2006 · NWS ABR · 2 events in 2 counties and zones

Severe (D2) drought conditions spread into west central Minnesota in early August. Beneficial rains of 2 to 6 inches in the month helped to quickly improve the drought conditions by the end of August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe (D2) drought conditions spread into west central Minnesota in early August. Beneficial rains of 2 to 6 inches in the month helped to quickly improve the drought conditions by the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 6:33 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 6:33 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT MON JUL 31 2006

.UPDATE...
UPDATED FOR THE EXPIRATION OF THE RED FLAG WARNING AND
CANCELLATION OF THE WIND ADVIOSRY. ALSO...INCREASED POPS IN THE
SOUTHEAST CWA.

MOHR

&&

.PREV DISCUSSION... (ISSUED 434 PM CDT MON JUL 31 2006)

SHORT TERM... MONDAY AND TUESDAY
A STRONG UPPER LEVEL WAVE HAS BEEN PROGRESSING THROUGH SASKATCHEWAN
AND MANITOBA. THE FEATURE IS DRAGGING A COLD FRONT THAT CURRENTLY
DIVIDES THE CWA IN TWO...WITH THE CURRENT AXIS POSITION OF THE
SURFACE TROUGH THROUGH SPINK AND BROWN COUNTIES. WINDS HAVE BEEN STRONG
ALL DAY OUT OF THE NORTHWEST FOLLOWING THE FRONT. THREE HOUR
PRESSURE RISES...AS HIGH AS PLUS 5 MB PER THREE HOURS...HAVE BEEN
SLIDING TO THE SOUTH AND WEAKENING SLOWLY THIS AFTERNOON. RAP ON
THE WESTERN EDGE OF THE PRESSURE BUBBLE HAS FINALLY SEEN THE WINDS
TREND DOWNWARD THE PAST HOUR. WIND ADVISORY FOR THE MISSOURI RIVER
COUNTIES WAS EXTENDED TO 8PM CDT. THE GFS WRF AND CANADIAN ARE IN FAIRLY
GOOD AGREEMENT THROUGH THE NEXT COUPLE OF DAYS. THE FIRST CHANCE
OF PRECIPITATION COMES TONIGHT WITH THE AFOREMENTIONED COLD FRONT.
CONVECTION AND PRECIPITATION CHANCES ARE DEFINENTLY THERE...BUT
THE FEELING IS THAT ORGANIZED SEVERE POTENTIAL IS NOT THAT GREAT.
THE GOOD FORCING MECHANISM APPEARS WITH THE MID LEVEL TROUGH
CURRENTLY ON A LINE FROM WHEATON TO HURON TO GREGORY. THE GOOD MID
LEVEL LAPSE RATES RESIDE TO THE WEST...WHERE POST FRONTAL
PRECIPITATION HAS BEEN OCCURRING ALL DAY. THIS DISAGREEMENT IN
POSITIONING ASIDE...THE MAIN RISK WITH ANY SEVERE STORMS WILL BE
HIGH WINDS WITH WARMER MID LEVEL TEMPS AND LARGE DEWPOINT
DEPRESSIONS. THE NEXT CHANCE OF PRECIPITATION COMES TOMORROW AS THE
ENERGY CURRENTLY IN NEW MEXICO EJECTS ONTO THE PLAINS. LEE TROUGH
DEEPENS AS A RESULT...STALLING THE FRONT TO OUR SOUTHEAST. STRONG
CONVERGENCE AND LIFT ALONG THE FRONT COULD BRING MUCH ANTICIPATED
RAINS TO THE SOUTHEASTERN CWA.

MID TERM...WEDNESDAY AND THURSDAY
NEAR ZONAL FLOW ALOFT THROUGHOUT WEDNESDAY AND THURSDAY...WITH SOME
VERY MINOR WAVES PUSHING THROUGH THE REGION. BOTH GFS/NAM SUGGESTING
A WEAK WAVE PUSHING THROUGH DURING THE DAY WEDNESDAY. WITH THE MAIN
FRONTAL BOUNDARY TO THE SOUTH...AND WEAK SFC HIGH PRESSURE OVER THE
AREA OPTED TO LEAVE THE FORECAST DRY...THINKING ONLY INCREASED
CLOUDINESS WOULD RESULT. OTHERWISE BEGIN TO SEE SOUTHERLY FLOW
ACROSS THE AREA INTO THURSDAY AND THURSDAY NIGHT...WITH A LEE SIDE
LOW PRESSURE AREA DEVELOPING ALONG THE ROCKIES AND WESTERN PLAINS.
MAY END UP SEEING SOMETHING DEVELOP IN WAA PATTERN LATE THURSDAY
NIGHT...ALONG WITH A WEAK LLJ FORMING. HOWEVER DO NOT SEE A LOT OF
SUPPORT IN THE UPPER LEVELS...AND LITTLE MOISTURE SO HAVE LEFT THE
FORECAST DRY FOR NOW. MADE LITTLE CHANGES TO THE TEMPERATURES WITH
NEAR AVERAGE OR SLIGHTLY BELOW TEMPERATURES EXPECTED FOR WED INTO
THU.

LONG TERM...FRIDAY THROUGH MONDAY
MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT.  THE EXTENDED
FORECAST PERIOD WILL BE MARKED BY FAST FLOW OVER AN UPPER RIDGE THAT
WILL WAVER BETWEEN JUST WEST TO JUST EAST OF THIS AREA.  TIMING OF
MINOR WAVES IN A FAST FLOW IS ALWAYS DIFFICULT ESPECIALLY WITH
CONVECTIVE FEEDBACK PLAYING A ROLE.  HAVE DECIDED TO STAY VERY CLOSE
TO GOING FORECAST AND AWAIT LATER MODEL RUNS.  HAVE STAYED CLOSE TO
GOING TEMPERATURE GRIDS AS H5 HEIGHT DIFFERENCE IS VERY SLIGHT
THROUGH ENTIRE FORECAST PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

BEHNKE/ALBRECHT
Hazardous weather outlook, Jul 31, 9:50 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT MON JUL 31 2006

SDZ003-004-009-015-016-033>035-045-048-011600-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
1050 AM CDT MON JUL 31 2006 /950 AM MDT MON JUL 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT...6 PM MDT THIS
EVENING DUE TO THE COMBINATION OF EXTREME FIRE DANGER...GUSTY
WINDS...LOW RELATIVE HUMIDITIES...AND HOT TEMPERATURES. A WIND
ADVISORY IS ALSO IN EFFECT THROUGH THE AFTERNOON AS STRONG
NORTHWEST WINDS INCREASE BEHIND THE COLD FRONT CURRENTLY MOVING
ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-011600-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
1050 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER AS STORMS
ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT. PRIMARY RISK OF
THESE THUNDERSTORMS ARE STRONG WINDS...AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL STALL OUT IN THE EASTERN DAKOTAS BRINGING
CHANCES OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
INTO THE EVENING.

SDZ005-010-017-036-037-051-011600-
MCPHERSON-EDMUNDS-FAULK-HYDE-HAND-BUFFALO-
1050 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT...6 PM MDT THIS
EVENING DUE TO THE COMBINATION OF EXTREME FIRE DANGER...GUSTY
WINDS...LOW RELATIVE HUMIDITIES...AND HOT TEMPERATURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BEHNKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
August 1, 12:00 AM CST to August 29, 6:00 AM CST
Where
Big Stone forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
August 1, 12:00 AM CST to August 29, 6:00 AM CST
Where
Traverse forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532383, 5532384.